Flood, Logan
- When
- June 25, 12:30 PM EST to 1:30 PM EST
- Where
- Logan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.832, -81.935 (the zone’s center; the record gives no point)
5 inches fell in less than 3 hours over ground still wetter than normal. Minor flooding occurred to about 10 homes along the West Fork of Twelvepole Creek in the Breeden to Dingess vicinity of Mingo County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 1.5 to 2.5 inches fell in less than 3 hours over ground still wetter than normal. Minor flooding occurred to about 10 homes along the West Fork of Twelvepole Creek in the Breeden to Dingess vicinity of Mingo County. In Logan County, some roads were flooded by the Mud Fork.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 9:50 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1050 AM EDT FRI JUN 25 2004 UPDATE FOR DISCUSSION... .DISCUSSION... 1050 AM EDT FRI JUN 25 2004 THE COLD FRONT STRETCHES FROM NEW ENGLAND THROUGH NORTH CENTRAL WV...NEAR CKB...INTO NORTHERN KY. A WAVE OF LOW PRESSURE IS MOVING NORTH ALONG THE FRONT AND IS PUSHING INTO THE REGION. SHOWERS WITH A FEW EMBEDDED THUNDERSTORM IS PUSHING THROUGH THE SOUTHERN COAL FIELDS AT THE MOMENT. THIS RAIN WILL CONTINUE TO TRACK NORTH AND EAST...WITH THE BULK OF THE RAIN FALLING EAST OF A LINE FROM CKB TO HTS. AMOUNTS OF A HALF TO 1 INCH ARE POSSIBLE ACROSS THIS AREA...WITH THE HIGHEST AMOUNTS IN THE SOUTHERN MOUNTAINS. WITH THE OVERCAST CONDITIONS AND RAINFALL...HAVE LOWERED HIGH TEMPERATURES IN THE SOUTHERN PART OF THE AREA. HAVE ALSO RAISED THE POPS SOUTH AND EAST OF THE FRONTAL BOUNDARY. ESS && .PREVIOUS DISCUSSION... 350 AM EDT FRI JUN 25 2004 TODAY THROUGH SATURDAY... HIGH PRESSURE OVER THE AREA SLOWLY SUBSIDING AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST ON SATURDAY. MEANWHILE...A WAVE OF LOW PRESSURE WILL RIDE NORTHEASTWARD INTO THE MID ATLANTIC STATES...WELL AHEAD OF THE FRONT TODAY. THIS WILL BRING MORE MOISTURE BACK INTO THE REGION...WILL SHOWERS AND THUNDERSTORMS LIKELY MAINLY ACROSS THE SOUTH AND EAST OF THE AREA THROUGH THIS EVENING. WEATHER CONDITIONS IMPROVE ON SATURDAY WITH LOW POPS ACROSS THE AREA. ETA AND GFS MODELS IN AGREEMENT HANDLING THE SOUTHERN SYSTEM SOUTH AND WEST OF CRW AND CKB THROUGH THE PERIOD. HPC GUIDANCE ALSO IN AGREEMENT WITH COVERAGE OF PRECIP ACTIVITY...BRINGING THE HEAVIER RAINFALL TO RIDE ALL THE WAY NORTHWARD UP THE MOUNTAINS. LESS CHANCES OF RAIN ARE EXPECTED FURTHER WEST. FOR TEMPERATURES...HAVE GONE WARMER THAN MAV NUMBERS OVER AROUND CRW AND WEST THOROUGH HTS OR HIGHS TODAY...GOING WITH SIMILAR MAV TEMPS ACROSS THE AREA FOR LOWS TONIGHT. ARJ ...SATURDAY NIGHT THROUGH MONDAY... GENERALLY A BENIGN WEATHER PATTERN THROUGH THE PERIOD. H500 VORTEX OVER EASTERN CANADA HELPS TO SUPPRESS THE WESTERLIES...AND THE LINK TO GULF MOISTURE...TO THE SOUTH THROUGH MOST OF THE PERIOD. SURFACE HIGH WILL PROVIDE SCT-BKN CLOUDS THROUGH SUNDAY NIGHT...SEASONABLE TO SLIGHTLY BELOW NORMAL TEMPERATURES...AND COMFORTABLE HUMIDITY LEVELS. SMALL BREAK IN PATTERN ON MONDAY. FIRST EASTERN CANADIAN SPOKE MOVES EASTWARD...ALLOWING HEIGHTS AND MOISTURE TO CREEP NORTHWARD. EXPECTING A FRONTAL BOUNDARY TO SINK INTO THE NORTHERN COUNTIES DURING THE AFTERNOON. WILL CONTINUE WITH PRECIP-FREE FORECAST HERE AS LOW LEVEL MOISTURE IS SCANT AND SUPPORT REMAINS WELL TO THE NORTH. MAIN QUESTION IS HOW TO HANDLE INCREASING MOISTURE FROM THE SOUTH. CANADIAN/UKMET RUNS SUPPRESS PRECIP A BIT FURTHER SOUTH THAN GFS...BUT RUNNING WITH A DRY FORECAST MAKES ME A BIT NERVOUS. MOISTURE CREEPS VERY CLOSE...AND SOME OF THE SOUTHERNMOST COUNTIES MAY SEE A PERIOD OF FAVORABLE S/SE LOW LEVEL FLOW. OPTED TO ADD SLIGHT CHANCE OF SHRA/TSRA TO THE FAR SOUTH. THIS COULD BE REMOVED ONCE AGAIN IF THE CANADIAN/UKMET PROVE TO BE RIGHT OVER THE NEXT COUPLE OF RUNS. NOT MUCH CHANGE TO GOING TEMPERATURES...NOT TOO FAR FROM MAV OR NEW MEX NUMBERS. CL ...MONDAY NIGHT THROUGH THURSDAY... FRONT STAYS TO OUR SOUTH WITH A WEAK WAVE RUNNING ALONG IT...AS HIGH PRESSURE BUILDS IN ACROSS THE REGION. MOISTURE SHOULD BRUSH EXTREME SOUTHERN ZONES MONDAY NIGHT AND KEPT SLIGHT CHC GOING AT LEAST THROUGH 06Z. HIGH PRESSURE AND DRIER AIR MOVES IN THROUGH FRIDAY. WARM FRONT APPROACHES FRIDAY/SATURDAY TIME FRAME AND TAKES ITS TIME. DID INTRODUCE SLIGHT CHC POPS FOR FRIDAY AND INCREASED TO CHC POPS IN THE SW PORTION OF THE CWA ON SATURDAY. KEPT TEMPS PRETTY CLOSE TO PREVIOUS FORECAST WITH A FEW TWEAKS AND WENT WITH A BLEND OF GUID TEMPS DAYS 6/7 WITH UNCERTAINTY WITH THE PROGRESSION OF THE WARM FRONT. JS && .AVIATION... 150 AM EDT FRI JUN 25 2004 SATELLITE IMAGES INDICATED CIRRUS AND FEW BREAKS IN THE SKIES OVER THE AREA. WENT LIFR DUE TO FOG FOR HTS AND EKN. THE REST SITES WILL BE GENERALLY VFR TO MVFR FOR CLOUDS AND SCATTERED SHOWERS AFTER 12Z. IMPROVING CONDITIONS TO VFR BY 23Z OVER WESTERN AREAS INCLUDING HTS AND CRW. ARJ && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 427 AM EDT FRI JUN 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-260822- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 427 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA. IF THUNDERSTORMS DEVELOP...THEY MAY BECOME SEVERE AND PRODUCE HEAVY DOWNPOURS...AND FLOODING OF ROADS AND LOW SPOTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1201 PM EDT FRI JUN 25 2004 WVZ024-025-251800- LOGAN WV-MINGO WV- INCLUDING THE CITIES OF...LOGAN AND WILLIAMSON 1201 PM EDT FRI JUN 25 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1155 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN SHOWERS...5 MILES WEST OF MOUNT GAY...MOVING SLOWLY EAST AT 10 MPH. RADAR ESTIMATES OF 1 TO 1.5 INCH RAINFALL RATES PER HOUR WERE COMMON ACROSS MUCH OF NORTHWEST MINGO COUNTY AND INTO WESTERN LOGAN COUNTY. THESE HEAVY RAINS ARE LIKELY TO CAUSE PONDING OF WATER ON ROADWAYS AND CAUSE MINOR WATER PROBLEMS IN TYPICAL LOW LYING AREAS...AND POOR DRAINAGE AREAS. MOTORISTS ARE ADVISED TO USE CAUTION AND SLOW DOWN WHILE DRIVING THROUGH HEAVY RAINS. THE HEAVIEST RAINS SHOULD MOVE EAST INTO CENTRAL LOGAN COUNTY AND SOUTHEAST KANAWHA COUNTY BETWEEN 12:15 PM AND 1 PM. SCATTERED RAIN SHOWERS WILL CONTINUE THROUGH THE AFTERNOON HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408916, 5408917.